Georgia, 2022

Tornado in Georgia, December 15, 2022

December 15, 2022 · NWS TAE · 1 event in 1 county or zone

A strong cold front moved through the area during the Dec 14-15 time frame, bringing with it a round of beneficial rainfall. A few severe storms also occurred across the tri-state area, including a few tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A strong cold front moved through the area during the Dec 14-15 time frame, bringing with it a round of beneficial rainfall. A few severe storms also occurred across the tri-state area, including a few tornadoes. One brief but strong tornado touched down in northwest Colquitt county, resulting in EF2 damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 15, 3:23 AM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Dec 15, 3:23 AM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
323 AM EST Thu Dec 15 2022

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Today and tonight)
Issued at 257 AM EST Thu Dec 15 2022

The cold front continues to move through the area this morning
accompanied by showers and thunderstorms, some being strong to
severe. The front and associated showers are expected to clear the
area by mid to late morning, with cool dry conditions being ushered
in behind.

High temperatures today were realized ahead of the front for many
areas between midnight and 3 AM and peaked in the high 60s and low
70s. Day time temperatures will be a be a few degrees cooler peaking
in the mid to low 60s with clear skies. Tonight will begin a cooling
trend that will continue into the weekend. Significantly cool
overnight lows start tonight with temperatures in the low 40s and
high 30s.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 257 AM EST Thu Dec 15 2022

Sprawling surface high pressure across the southern US will
dominate during the day Friday with cool and dry conditions with
highs around 60 degrees. Friday night through Saturday night will
see a shortwave trough in the southern Plains induce a surface low
in the western Gulf which will slide east across the Florida
peninsula Saturday night. Some light rain or light showers will
affect the southern half of the CWA beginning late Saturday
afternoon. Colder air will be making its way into the area
Saturday night from fresh high pressure in the southern Plains.
Lows Saturday night will be in the 30s but rain should already be
east and south of the area.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 257 AM EST Thu Dec 15 2022

The next system to affect the area comes in the long term period
from Monday night to Tuesday night. This will be another southern
track system with most rain chances favoring near the coast and
south of I10. Rainfall amounts appear light and temperatures will
moderate slightly with lows each night mainly in the upper 30s to
lower 40s. High pressure nudges in to the area Wednesday ahead of
a stronger colder front which will affect the southeast US towards
the end of next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 103 AM EST Thu Dec 15 2022

Wind shear was removed from the TAFs as the rain and thunderstorms
cover much of the service area. Expect sites to bounce between VFR
to IFR as precipitation rolls through, with lower conditions being
possible in strong or severe storms. Gusty and erratic winds will
be possible with thunderstorms, with perhaps a few more tornadoes.
Behind the front, we may have some lingering rain before cooler
and drier air filters in the region. Winds will eventually be
northerly once the front passes and may be gusty through the early
afternoon.

&&

.MARINE...
Issued at 257 AM EST Thu Dec 15 2022

A strong cold front will continue to move through the coastal
waters this morning, with a line of showers and thunderstorms.
These storms will be capable of producing waterspouts and gusty
winds. A Small Craft Advisory is in effect until early this
afternoon. Looking ahead, more tranquil conditions will return on
Friday into into the weekend with fresh northerly breezes through
this period.

&&

.FIRE WEATHER...
Issued at 257 AM EST Thu Dec 15 2022

Rain is expected to exit the region later this morning with
cool and dry conditions moving in throughout the day. RH values will
drop slightly into the 45-55 percent range. Dispersions will vary
with areas south of I-10 experiencing low dispersions and our
northern most counties experiencing high dispersions on Friday. Next
chance for rain is on Saturday.

&&

.HYDROLOGY...
Issued at 257 AM EST Thu Dec 15 2022

As a squall line and cold front tracks across the tri-state
region today, localized rainfall amounts of 1 to  2 inches are
possible. Given the dry antecedent conditions, main concern is
ponding of water in low-lying/urban areas leading to minor
flooding. Looking ahead, there a couple of weather systems that
affect mainly the southern half of the Tri-State region. Rainfall
amounts appear light.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   72  42  62  41 /  40   0   0   0
Panama City   68  45  63  45 /   0   0   0   0
Dothan        64  38  59  38 /   0   0   0   0
Albany        68  39  59  38 /  20   0   0   0
Valdosta      68  40  61  38 /  60   0   0   0
Cross City    78  43  66  40 /  90   0   0   0
Apalachicola  71  45  64  47 /  30   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for FLZ108-112-114-
     115.

     High Surf Advisory until 1 PM EST this afternoon for FLZ108-112-
     114.

GA...None.
AL...None.
GM...Small Craft Advisory until 1 PM EST this afternoon for GMZ730-
     750-752-755-765-770-772-775.

&&

NEAR TERM...Darish
SHORT TERM...Scholl
LONG TERM....Scholl
AVIATION...KR
MARINE...Scholl
FIRE WEATHER...Darish
HYDROLOGY...Scholl

In the hours before

Local storm report, Dec 15, 3:01 AM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
301 AM EST THU DEC 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     MARINE TSTM WIND 3 W INDIAN PASS         29.69N 85.31W
12/14/2022  M40 MPH          GULF               FL   MESONET

            MESONET STATION 1680W FSWN GULF COUNTY
            SALINAS PARK.

0720 PM     TSTM WND GST     WAUSAU                  30.63N 85.60W
12/14/2022  M41 MPH          WASHINGTON         FL   MESONET

            MESONET STATION 1485W FSWN WASHINGTON COUNTY
            EOC.

&&
Local storm report, Dec 15, 3:39 AM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
339 AM EST THU DEC 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 AM     TSTM WND DMG     2 ENE COMPASS LAKE      30.60N 85.36W
12/15/2022                   JACKSON            FL   UTILITY COMPANY

            POWER OUTAGE AFFECTING 45 CUSTOMERS LIKELY
            DUE TO WIND NEAR COMPASS LAKE.

&&
Local storm report, Dec 15, 3:45 AM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 AM EST THU DEC 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND DMG     1 N WHITE POND          30.57N 85.22W
12/15/2022                   JACKSON            FL   UTILITY COMPANY

            POWER OUTAGE AFFECTING 22 CUSTOMERS ALONG
            MADDOX ROAD LIKELY DUE TO WIND.

&&
Special weather statement, Dec 15, 3:54 AM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
354 AM EST Thu Dec 15 2022

FLZ011-013>016-026-114-115-150945-
Inland Franklin FL-Liberty FL-Gadsden FL-Calhoun FL-Inland Gulf FL-
Jackson FL-Coastal Franklin FL-Coastal Gulf FL-
354 AM EST Thu Dec 15 2022

...Strong thunderstorms will impact portions of southeastern Jackson,
Gulf and eastern Calhoun Counties in the Panhandle of Florida,
western Gadsden, Liberty and western Franklin Counties in Big Bend of
Florida through 445 AM EST/345 AM CST/...

At 354 AM EST/254 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles north of
Blountstown to 7 miles southwest of Port St. Joe. Movement was east
at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blountstown, Port St. Joe, Apalachicola, Quincy, Greensboro,
Stonemill Creek, Chattahoochee, Orange, Wewahitchka, Gretna, Bristol,
Rock Bluff, Honeyville, Ocheesee, Juniper, Douglas City, Selman, Abe
Springs, Vilas and Chipola Cutoff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 AM EST/800 AM CST/ for
Big Bend of and the Panhandle of Florida...and southwestern Georgia.

&&

LAT...LON 2966 8543 2972 8547 3066 8501 3071 8478
      3070 8457 3046 8466 3041 8462 3033 8472
      3032 8470 3022 8478 3014 8478 2956 8501
TIME...MOT...LOC 0854Z 260DEG 30KT 3057 8501 2975 8539

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Local storm report, Dec 15, 4:16 AM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
416 AM EST THU DEC 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 AM     NON-TSTM WND DMG 4 SSE MASSEE            31.13N 83.33W
12/15/2022                   COOK               GA   DEPT OF HIGHWAYS

            TREE LIMB BLEW DOWN ON HIGHWAY 37 EASTBOUND
            AT REGISTER ROAD TEMPORARILY BLOCKING THE
            ROAD.

&&
Special weather statement, Dec 15, 4:45 AM EST, 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
445 AM EST Thu Dec 15 2022

FLZ014>017-026-027-115-127-151030-
Inland Franklin FL-Liberty FL-Gadsden FL-Coastal Wakulla FL-
Inland Gulf FL-Coastal Franklin FL-Inland Wakulla FL-Leon FL-
445 AM EST Thu Dec 15 2022

...Strong thunderstorms will impact portions of east central Gulf,
Wakulla, central Gadsden, southeastern Liberty, Leon and Franklin
Counties through 530 AM EST/430 AM CST/...

At 445 AM EST/345 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles northeast of Quincy
to 9 miles southwest of Apalachicola. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Carrabelle, Eastpoint, Apalachicola, Quincy, Tallahassee, Havana, St.
Marks, Midway, Woodville, Crawfordville, St George Island, Florida
State University, Tallahassee Comm College, Doak Campbell Stadium,
Florida A And M, Wakulla, Franklin, Sopchoppy, Lake Bradford and
Jewel Fire Tower.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 AM EST/800 AM CST/ for
Big Bend of and the Panhandle of Florida...and southwestern Georgia.

&&

LAT...LON 2960 8517 2978 8507 2981 8502 2985 8504
      3070 8458 3067 8401 3052 8398 3052 8404
      3046 8404 3044 8407 3032 8408 2984 8434
      2981 8449 2975 8453 2954 8494
TIME...MOT...LOC 0945Z 278DEG 30KT 3065 8453 2966 8505

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD

The radar

The Moody AFB radar (KVAX), 101 km away, was scanning. The volume nearest the first event began at 10:29 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Colquitt

When
December 15, 5:27 AM EST to 5:32 AM EST
Where
Colquitt County, 1.47 mi SW of Ticknor to 0.62 mi N of Ticknor
Rating
EF2
Path length
1.96 mi
Path width
280 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
31.304, -83.946

A tornado touched down in a field southwest of Doerun in Colquitt County and began to progress north northeast. The first damage occurred just north of the intersection of Mt. Sinai Road and Culbreth Road, where it caused roof and tree damage to a mobile home consistent with a high end EF-1. After hitting the mobile home, the tornado moved near the intersection of West Highway 270 and Herman Simmons Road where it would snap and uproot many trees resulting in high end EF-1 damage. It would then uproot a couple large oak trees and cause roof damage to a single family home consistent with EF-1 damage. The tornado would then continue to cross West Highway 270 where it would cause significant damage to a cotton gin facility. This was the maximum damage along the path, consistent with EF-2 intensity with max winds estimated near 120 mph. The tornado would then weaken rapidly as it continued northeast, uprooting and snapping more pine trees before dissipating in a field before the intersection of Ticknor Road and North Highway 133.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyThe tornado archive for Georgia, 2022Warnings in Georgia, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069717.